Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 2, 2009, 6:40 PM EDT for Bradford County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 6:40 PM EDT (22:40 UTC)
- Expired
- Jul 2, 2009, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Bradford County, PA
The radar
The Binghamton radar (KBGM), 79 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBGM 022240
FFWBGM
PAC015-030145-
/O.NEW.KBGM.FF.W.0007.090702T2240Z-090703T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT THU JUL 2 2009
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 945 PM EDT
* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. RADAR RAINFALL
ESTIMATES OF 1.5 TO 2.5 INCHES HAVE BEEN INDICATED SINCE LATE IN
THE AFTERNOON...AND ADDITIONAL DOWNPOURS...WITH RAINFALL RATES OF
PERHAPS AN INCH OR MORE PER HOUR...WILL CONTINUE THROUGH AT LEAST
715 PM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANTON...
MONROETON AND WYALUSING.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4178 7690 4174 7621 4156 7624 4160 7689
4178 7691
$$
MJ1 follow-up statement
000
WGUS71 KBGM 022327
FFSBGM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
727 PM EDT THU JUL 2 2009
PAC015-030145-
/O.CON.KBGM.FF.W.0007.000000T0000Z-090703T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BRADFORD PA-
727 PM EDT THU JUL 2 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOUTHERN BRADFORD COUNTY...
AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS...WITH TORRENTIAL RAINFALL...ACROSS THE
WARNING AREA. RAINFALL RATES OF AN INCH OR MORE PER HOUR...WILL
PERSIST OVER SOUTHERN PORTIONS OF THE COUNTY THROUGH AT LEAST 8
PM. THE BEACH FLATS CREEK BASIN NEAR CANTON...THE UPPER SCHRADER
CREEK BASIN NEAR LAQUIN...AND THE SOUTH BRANCH OF THE TOWANDA CREEK
NEAR NEW ALBANY CLOSE TO ROUTE 220...HAVE EXPERIENCED EXCESSIVE
RAINFALL SINCE ABOUT 530 PM...WITH LOCALLY MORE THAN 2 INCHES IN
THAT TIME FRAME. SIGNIFICANT RUNOFF PROBLEMS CAN BE EXPECTED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANTON...
MONROETON AND WYALUSING.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
&&
LAT...LON 4178 7690 4174 7621 4156 7624 4160 7689
4178 7691
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:48 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 2, 3:48 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 348 PM EDT THU JUL 2 2009 .SYNOPSIS... PERSISTENT UPPER-LEVEL LOW WILL REMAIN OUR DOMINANT WEATHER FEATURE THROUGH FRIDAY...CONTINUING THE THREAT OF SHOWERS AND THUNDERSTORMS. ON SATURDAY...THIS SYSTEM WILL FINALLY BEGIN TO WEAKEN AND MOVE AWAY FROM THE REGION...ALLOWING DRIER WEATHER TO SET IN FOR THE FOURTH OF JULY HOLIDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... CONVECTION DOTS MUCH OF THE REGION LATE THIS AFTERNOON...AND IT SHOULD PERSIST INTO THE EARLY EVENING HOURS...AS THE LATEST UPPER- LEVEL WAVE ROTATES ACROSS NY/PA. NOT MUCH CHANGE FROM EARLIER THINKING WITH REGARDS TO THUNDERSTORM POTENTIAL...AS THE MAIN THREAT CONTINUES TO BE HEAVY RAIN FROM SLOW MOVING OR TRAINING CELLS. ANY SEVERE WEATHER SHOULD BE ISOLATED...AT BEST...GIVEN WEAK LOW TO MID-LEVEL WIND FIELDS IN PLACE...AND THE LACK OF ANY SIGNIFICANT DRY LAYERS ALOFT. SHOWERS SHOULD DECREASE SOMEWHAT IN COVERAGE LATER TONIGHT...AS THE ABOVE MENTIONED WAVE MOVES OFF TO THE NORTHEAST...AND DIURNAL STABILIZATION TAKES PLACE. STILL PLENTY OF RESIDUAL MOISTURE...THOUGH...SHOULD RESULT IN SOME LOWER CLOUD DEVELOPMENT...AND PERHAPS A COUPLE OF LINGERING SHOWERS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... FRIDAY AND FRIDAY EVENING...MORE OF THE SAME...WITH SCATTERED SHOWERS...PROBABLY MAXIMIZING IN COVERAGE DURING THE AFTERNOON. THE BEST CHANCE OF THUNDERSTORMS LOOKS TO BE FRIDAY AFTERNOON AS WELL...COINCIDING WITH DAYTIME HEATING AND THE PASSAGE OF ANOTHER UPPER-LEVEL WAVE. MODEL SOUNDING PROFILES WOULD INDICATE SOMEWHAT LESS INSTABILITY FRIDAY AFTERNOON...AS COMPARED TO THE LAST COUPLE OF DAYS...SO THE COVERAGE OF THUNDERSTORMS MAY BE MORE LIMITED. SOME NOTICEABLE IMPROVEMENT MAY BE ON THE WAY FOR THE FOURTH OF JULY ITSELF...AS THE LATEST MODEL CONSENSUS NOW SHOWS THE MAIN UPPER LOW FILLING AND DRIFTING NORTHWARD THROUGH EASTERN CANADA. THIS SHOULD ALLOW RISING HEIGHTS AND DRIER AIR TO MOVE IN ON SATURDAY. BY SUNDAY AFTERNOON...A PROGRESSIVE NORTHERN STREAM TROUGH IS PROGGED TO APPROACH FROM THE NORTHWEST. AS A RESULT...WEVE INSERTED A CHANCE OF SHOWERS THIS PERIOD. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... ACCORDING TO THE GENERAL CONSENSUS OF GLOBAL MODEL GUIDANCE...THIS PERIOD WILL FEATURE THE REAMPLIFICATION OF ANOTHER TROF/CUTOFF LOW OVER THE NORTHEAST BY THE WEDS-THURS TIME PERIOD. IF CURRENT SOLUTIONS PAN OUT...THIS CASE WILL ACTUALLY PUT US ON THE WEST SIDE OF THE LOW...AND ALTHOUGH THERE WILL BE CHANCES OF SHOWERS TUES-WEDS...WERE NOT EXPECTING TO BE AS WET AS THIS CURRENT WEEK WITH MAINLY JUST SCATTERED DAYTIME AND EARLY EVENING SHOWERS UNDERNEATH THE COLD POOL. HIGH PRESSURE BUILDING IN FROM THE GTLKS SHOULD ALLOW FOR DRY WX THURSDAY. NO EXTREMES IN TEMPERATURES WERE NOTED WITH HIGHS IN THE 70S AND LOWS IN THE 50S. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... UPPER LOW STILL POISED OVER LOWER ONTARIO AND WRN LAKE ONTARIO...WITH YET ANOTHER AFTERNOON COMPRISED OF MIXED VFR/MVFR CIGS WITH CLUSTERS OF SHOWERS AROUND THE REGION...AND A FEW THUNDERSTORMS. HEAVIER DOWNPOURS MAY EVEN BRING 15 MINUTES OF IFR VSBY RESTRICTIONS. NOT EXPECTING A WHOLE LOT OF ACTIVITY IN THE TERMINALS FOR ANY LENGTH OF TIME TODAY...BUT IT/S LIKELY THEY WILL ALL EXPERIENCE AT LEAST ONE SHOWER OR THUNDERSTORM SO HAVE INCLUDED TEMPO GROUPS. LOW CONFIDENCE ON THUNDER...SO HAVE INDICATED CONVECTIVE ACTIVITY ONLY WITH CB GROUPS. THE SPOKE OF ENERGY DRIVING THESE SHOWERS WILL ROTATE TO OUR NORTHEAST BY EARLY EVENING. EXPECT TO SEE A BREAK WITH LOWER CLOUDS SCATTERING OUT TO HIGHER DECK VFR CIGS. DEEP MOISTURE IN THE BLYR WILL AGAIN CAUSE FOG AND STRATUS CLOUDS TO FORM WITH MVFR AND POSSIBLY IFR RESTRICTIONS AGAIN AFT 05Z THROUGH SUNRISE. CIG RESTRICTIONS ONLY SLOWLY IMPROVE THROUGH MVFR DURG LATE MORNING BUT SHOULD REACH AT LEAST OCNL VFR BTWN 15Z-18Z. OUTLOOK... FRI...MVFR AM. VFR PM. SAT...EARLY AM MVFR LOCAL IFR...IMPROVING TO VFR. SUN-TUES...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...MLJ SHORT TERM...MLJ LONG TERM...JAB AVIATION...JAB
Hazardous weather outlook, Jul 2, 3:52 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 352 PM EDT THU JUL 2 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-032000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 352 PM EDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH THIS EVENING. THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...AND LOCALIZED RUNOFF PROBLEMS. ISOLATED STORMS COULD ALSO PRODUCE HAIL. LATER TONIGHT...THUNDERSTORMS SHOULD DIMINISH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD TAKE PLACE LOCALLY THROUGH THIS EVENING. MJ
In the hours before
Special weather statement, Jul 2, 12:51 PM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1251 PM EDT THU JUL 2 2009 PAZ038-021745- BRADFORD PA- 1251 PM EDT THU JUL 2 2009 HEAVY RAIN HAS BEEN FALLING IN BRADFORD COUNTY IN AN AREA JUST EAST OF TROY AND WEST OF BURLINGTON. RADAR ESTIMATES THAT A LITTLE OVER AN INCH OF RAIN HAS FALLEN IN THE LAST HOUR. THE STORM IS MOVING SLOWLY TO THE EAST BUT MORE SHOWERS ARE EXPECTED TO MOVE ACROSS THIS AREA. THE HEAVY RAIN THAT HAS FALLEN WILL PRODUCE QUICK RISES ON STREAMS AND PONDING OF WATER. IF HEAVY RAIN CONTINUES, PEOPLE SHOULD BE ALERT FOR POSSIBLE FLASH FLOODING OF SMALL STREAMS AND CREEKS AND SEEK HIGHER GROUND IF NECESSARY. WATSON
Special weather statement, Jul 2, 1:21 PM EDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 121 PM EDT THU JUL 2 2009 NYZ016-021745- SENECA NY- 121 PM EDT THU JUL 2 2009 HEAVY RAIN HAS BEEN FALLING IN SENECA COUNTY NEAR THE BORDER WITH YATES COUNTY SOUTH OF GENEVA.RADAR ESTIMATES THAT OVER AN INCH OF RAIN HAS FALLEN IN THE LAST HOUR. THE STORM IS MOVING TO THE NORTHEAST BUT MORE SHOWERS ARE EXPECTED TO MOVE ACROSS THIS AREA. THE HEAVY RAIN THAT HAS FALLEN WILL PRODUCE QUICK RISES ON STREAMS AND PONDING OF WATER. PEOPLE SHOULD STAY ALERT FOR POSSIBLE HIGH WATER AND WATER ACROSS ROADWAYS. ADDITIONAL RAINS COULD CAUSE FLOODING OF SMALL STREAMS AND CREEKS. WATSON
Special weather statement, Jul 2, 2:46 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 246 PM EDT THU JUL 2 2009 NYZ044-045-056-PAZ039-021945- BROOME NY-CHENANGO NY-CORTLAND NY-SUSQUEHANNA PA- 246 PM EDT THU JUL 2 2009 ...LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT CHENANGO...EASTERN BROOME...EASTERN CORTLAND AND SUSQUEHANNA COUNTIES... AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TAYLOR AND CINCINNATUS SOUTH TO CHENANGO FORKS AND BINGHAMTON TO RUSH AND AUBURN CENTER. THIS LINE IS SLOWLY MOVING EAST AT 10 MPH. THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. WATSON
Special weather statement, Jul 2, 4:23 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 423 PM EDT THU JUL 2 2009 NYZ045-046-057-062-022130- CHENANGO NY-DELAWARE NY-OTSEGO NY-SULLIVAN NY- 423 PM EDT THU JUL 2 2009 ...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DELAWARE... EXTREME NORTH CENTRAL SULLIVAN...EXTREME NORTHEASTERN CHENANGO AND OTSEGO COUNTIES... * AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PITTSFIELD TO OTEGO TO 8 MILES WEST OF HARVARD...AND MOVING EAST AT 15 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... WALTON AT 445 PM EDT... ONEONTA AT 450 PM EDT... HARTWICK AT 505 PM EDT... MEREDITH AT 515 PM EDT... MARYLAND AND DELHI AT 525 PM EDT... DAVENPORT AND COOPERSTOWN AT 530 PM EDT... THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING. HEAVY RAINS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. WATSON
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 11:58 PM EDT | Areal Flood Advisory | BGM | Luzerne | 3 hr |
| Jul 2, 5:17 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna | 118 min |
| Jul 2, 6:10 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna, Wyoming | 110 min |
| Jul 2, 7:18 PM EDT | Flash Flood Warning | BGM | Wyoming | 3 hr |
| Jul 2, 7:47 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 43 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.